Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

August 7, 2021Mercer County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 7, 2021, 5:08 PM EDT for Mercer County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:08 PM EDT (21:08 UTC)
Expired
Aug 7, 2021, 5:30 PM EDT
In force
22 min
Issued by
NWS Louisville, KY
Hail
0.50 in
Wind
30

County Mercer County, KY

The radar

The Louisville radar (KLVX), 85 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS83 KLMK 072108
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
508 PM EDT Sat Aug 7 2021
 
KYZ039-046-047-072130-
Mercer KY-Washington KY-Anderson KY-
508 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of west central Mercer,
southwestern Anderson and northeastern Washington Counties through
530 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Harrodsburg, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Terrapin, Cardwell, Tablow, Dugansville, Cornishville, Bohon,
Seaville and Mayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 8507 3791 8505 3788 8487 3775 8491
TIME...MOT...LOC 2108Z 285DEG 11KT 3784 8499 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

BTN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:55 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
255 PM EDT Sat Aug 7 2021

.Short Term...(This evening through Sunday)
Issued at 253 PM EDT Sat Aug 7 2021

Current water vapor imagery reveals upper trough axis over the
eastern half of the Commonwealth with visible imagery showing fair
weather cu field popping up over the region as earlier mid-level
clouds exit east of our CWA. KY Mesonet and regional observations
show temperatures in the low 80s in our eastern counties due to
cloud cover and in the mid 80s elsewhere.

Latest mesoanalysis continues to show instability across the region
with a bullseye of 3000 J/kg SBCAPE over our SE counties (Lake
Cumberland region) and PWATs up to 1.50 inches across southern KY.
As a result, will continue slight chance wording for showers and
thunderstorms across south central KY and some of our eastern
counties until 08/00Z. Any storms that possibly occur would be pulse
in nature and capable of brief heavy rain.

Clouds will clear overnight with Sunday morning min temps in the mid
to upper 60s with Louisville Metro in the low 70s. Sunday will be
mostly sunny as shortwave ridging aloft crosses the region. Expect
highs tomorrow in the upper 80s to low 90s with dew points in the
upper 60s.

&&

.Long Term...(Sunday night through Saturday)
Issued at 250 PM EDT Sat Aug 7 2021

Sunday Night - Monday...

A shortwave trough moving through the region Monday will bring
showers/storms with the best chances during the afternoon/evening
hrs.  Forecast confidence has increased so increased POPs to 50-70%
for Monday. Model soundings reveal DCAPES around 500-800 j/kg, steep
low level lapse rates and precipitable water values of 1.7-1.9
inches. While severe weather is not anticipated, these parameters
are supportive of gusty winds and heavy downpours in a few of the
stronger storms.

Precipitation on Monday will be welcome relief to the heat
experienced this weekend.  However, exact timing of precipitation
chances will impact high temperatures over the area for Monday.  The
current forecast with highs in the upper 80s/lower 90s could be a
bit warm for some locations.

Tuesday - Thursday...

Rounds of scattered showers/storms look possible for Tue-Wed-Thu as
a few more subtle shortwaves in addition to diurnal heating provide
triggers for convection.  Adjusted POPs to better match 12Z model
guidance but confidence is medium to low on exact timing of
precipitation for mid week.

Temperatures will remain very summer-like in the upper 80s/lower 90s
for highs and upper 60s/lower 70s for lows.

Friday - Saturday...

A cold front and deep upper trough will move through the Midwest at
the end of the week bringing showers/storms through the region Fri
afternoon or Fri night.  A welcome cool down will arrive for
Saturday behind the cold front dropping high temperatures back into
the low to mid 80s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 112 PM EDT Sat Aug 7 2021

Mid cloud and some showers associated with a passing upper level
trough will continue to move into eastern KY as diurnal cu around 4-
5kft develop over the TAF sites this afternoon. There is low
probability of isolated showers occurring at any TAF site today, but
chances and confidence in location and timing are too low to include
in TAFs at this time. Expect VFR conditions to continue throughout
the period with light SSW winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CG
Long Term...AMS
Aviation...CG
Hazardous weather outlook, Aug 7, 3:06 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
306 PM EDT Sat Aug 7 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
306 PM EDT Sat Aug 7 2021 /206 PM CDT Sat Aug 7 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CG/AMS

In the hours before

Special weather statement, Aug 7, 4:36 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
436 PM EDT Sat Aug 7 2021

KYZ045-046-054-072100-
Marion KY-Washington KY-Nelson KY-
436 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Nelson,
north central Marion and southwestern Washington Counties through 500
PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 8541 3777 8542 3779 8515 3763 8515
TIME...MOT...LOC 2035Z 264DEG 11KT 3770 8533

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTN
Special weather statement, Aug 7, 4:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
458 PM EDT Sat Aug 7 2021

KYZ046-072130-
Washington KY-
458 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Washington
County through 530 PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Willisburg, Mackville, Rineltown, Booker, Bearwallow,
Briartown, Mooresville, Polin and Pleasant Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3763 8515 3768 8535 3784 8528 3781 8501
TIME...MOT...LOC 2057Z 285DEG 12KT 3775 8524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTN
Special weather statement, Aug 7, 5:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
508 PM EDT Sat Aug 7 2021

KYZ039-046-047-072130-
Mercer KY-Washington KY-Anderson KY-
508 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of west central Mercer,
southwestern Anderson and northeastern Washington Counties through
530 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Harrodsburg, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Terrapin, Cardwell, Tablow, Dugansville, Cornishville, Bohon,
Seaville and Mayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 8507 3791 8505 3788 8487 3775 8491
TIME...MOT...LOC 2108Z 285DEG 11KT 3784 8499

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:36 PM EDTSpecial Weather StatementLMKWashington24 min
Aug 7, 4:58 PM EDTSpecial Weather StatementLMKWashington32 min
Aug 7, 5:47 PM EDTSpecial Weather StatementLMKMarion13 min
Aug 7, 5:50 PM EDTSpecial Weather StatementLMKMercer25 min
Aug 7, 6:06 PM EDTSpecial Weather StatementLMKMarion24 min
Aug 7, 6:21 PM EDTSpecial Weather StatementLMKGarrard24 min
Aug 7, 7:20 PM EDTSpecial Weather StatementLMKLarue25 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.